Let’s get one thing straight

Chelation doesn’t kill.

After reading yet one more person ask the (stupid) question: how many more children will die from chelation, I’m unable to keep quiet. My response is: I dunno. Why don’t you tell me how many already have? Because I don’t know of any. Name one.

There are a lot of untruths in the world, especially when it comes to autism and biomed. One of the most heinous tidbits that gets passed around is that chelation kills. People seem to like throwing that out there to illustrate the dangers of chelation. What they can’t do is tell you who died.

That’s because no child has died from chelation. ONE boy died a very tragic death when he was given the wrong drug. ONE. And let me say this again in case you missed it the first time: it wasn’t from chelation.

The fact of the matter is, he was given the wrong medication and did die as a result. The boy’s name was Abubakar Tariq Nadama. It was and still is tragic. My heart goes out to his family every time I say or write his name because it can’t be easy to have it out there, his death circulating to fuel a debate that shouldn’t even exist if scientists were even remotely willing to listen.

There are lots of stories online that make a lot of claims and assumptions but it wasn’t chelation that killed him, it was the wrong drug. This was in 2005. Here is an article on the autopsy report the Pittsburgh Post Gazette http://www.post-gazette.com/pg/06018/639721.stm  Yes, the CDC was involved. I specifically chose not to send a link from a pro-biomed source so you can see that it’s not something just made up by the autism community.

You can google his name and you will find a slew of negative things being said. I’m telling you this because the information is readily available and much of it is completely unreliable – but out there. It’s easy for people that don’t actually know anything about it to sling the mud. It’s easy for those that only hear the horror of Tariq’s death to sit in judgment. They only needed a death to use as cannon fodder in their attempts to make every parent that has ever done, is doing or plans to do any kind of biomed look like a bunch of kooks. What do they care what really happened?

Yes. A boy died. It’s the absolute truth. They like to leave out certain details in order to make themselves sound more compelling, though (the part they don’t say is rather important to the debate – which is why they leave it out). Certain details that change the entire story from being “a boy died from chelation” to “a boy died because someone was careless and gave him the wrong drug.” It’s used to somehow prove that chelation is dangerous and terrible and unfounded. It’s tragic and the whole ordeal has been claimed as some kind of pawn in the autism vs. the rest of medicine game.

His story keeps getting passed around and somehow, it keeps sounding like this is something that just happened recently and then there’s confusion that this is a new boy, a new death. It’s not.  It’s one boy’s story being told over and over trying to make people believe it happened yesterday and trying to make people believe that chelation is unwarranted – something that today is still unproven either way.

The drug that should have been given and the drug that was given looked identical.  When a similar situation happened with Dennis Quaid and his gorgeous twins (thankfully they are fine, now), there was outrage that something like this could even happen.  How could they make the packaging look so similar?  He was fortunate enough to have the funds and the celebrity to make people take notice. When it happens in autism, it’s used as phoney evidence against parents and practitioners.  There is no other medical condition that I can think of that continues to be as viciously polarizing as autism.

Safety and efficacy of the choices anyone makes should always be researched.  There’s plenty of debate within biomed about the different types of chelation therapies and their safety.  Chelation drugs are just that, drugs.  They carry risk but probably not any more dangerous than other common prescription and OTC drugs.  I can’t guarantee that, I’m not a scientist, but chelation has been an alternative treatment for autism (as well as many other conditions) for a very long time and as far as I can tell, no one has died from it.  Precautions should be taken – it can cause damage when not done properly just like most other things in life.  Research should be done.  Understand the different types of chelation, how they work, the success rates and all the other bits of data that will help you make the right decision for you, even if that means you end up not chelating at all.

A family was crushed and will never fully recover. I don’t blame the parents for any reaction they have, even if it’s to rain down hellfire on any kind of alternative treatments. They have that right, they lost a child in their quest for help.  I don’t know how I would react in their shoes.

He needs to be remembered for being a boy that needed help. A boy that could have had a future and parents that could have had their son for so much longer than they got. A boy that died because of a mistake. Not some poster-child to support an agenda he doesn’t even fit.

Advertisements

2 Comments (+add yours?)

  1. Anonymous
    Feb 24, 2011 @ 19:03:34

    I heard about this story. it is very sad and my heart goes out for the parents. Unfortunately when something like this happen, everyone is jumping into conclusion, and trying to find faults . The truth is this boy was a younger age, and mistake was made.i agree with you that this doesn't mean that this type of TX should be banned and circulste as a death sentence. The fact is this TX helps thousands and thousands of children if it is performed by a qualified person in the proper manner.There are so many times mistakes are made in hospitals, it doesn't mean that if you go to the hospital you will die. The same apply here. It is very unfortunate what happened, and this mistake gives us room to grow, and learn to be better in the future.

    Reply

  2. Chef Penny
    Mar 05, 2011 @ 09:28:21

    Well said! It was a tragic case of misusing the wrong medication. Tragic all the way around!

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Pages

%d bloggers like this: